Have I got high reverse T3?

Hello. I can't interpret my thyroid results. Please can you help? My need for thyroxine has gone up from 125 mcg to 250 mcg. I feel good on 250.

My results are:

TSH. <0.010

Free T4. 31.92 (pmol/L 12-22)

FreeT3. 5.1 (pmol/L3.1-6.8)

Reverse T3. 35 mg/dl (9-35)

I am on levothyroxine but I take 2 Nutri Thyroid a day too.

Thank you!

Joey

9 Replies

oldestnewest
  • Joeyis, I think overmedication is probably the reason your TSH is suppressed, your FT4 very high and your rT3 top of range. The high rT3 will be protecting you from elevated FT3.

    When did you increase from 125mcg and what were your thyroid results then?

  • Thank you, Clutter. My story is that I was on only 12 mcg or some weeks o mcg Levo back in the spring cos I didn't realise it but I was allergic to Mercury Pharma brand. I got on Actavis and was ok with it. But kept upping my dose because it was great not to be a zombie any longer. This has taken me about six weeks. I must have upped it too far. Trouble is I have a GP blood test tomorrow because I want more levothyroxine, having taken double dose for over a month. But if he sees this overdosed result he might take Levo right down. Shall I cancel the test, reduce Levo, then have test? I have 22 x 100 mcg Levo pills left. Enough for couple weeks at a sensible dose.

    But heck, won't it harm me lowering dose after upping it?

    I'd love advice!

    Thank you.

    Joeyis7

  • Dear Clutter,

    The results I've sent are from when I was on 125 mcg. It took over a month for Horizon to send them. So if these look overdosed on 125 mcg, what will tomorrow's results be like on 250 mcg? Even though I won't take meds till after the blood draw it will be in my system!

    Oh dear!

    Shall I postpone the test?

    Joeyis7

  • Joeyis, if those results were on 125mcg I should think your GP would have reduced your dose to 100mcg until your FT4 was within range. Increases should be in 25mcg increments every 6 weeks to avoid causing heart problems like atrial fibrillation caused by overmedication.

    I advise not taking any Levothyroxine for 5/7 days to let your FT4 drop and then resume 125mcg and test in 4/5 weeks. Make sure not to take thyroid medication until after your test and have the blood draw early in the morning when TSH is highest.

    Cancer patients have to stop Levothyroxine 4 weeks prior to RAI so it won't damage your health to stop for a few days and resume your prescribed dose.

  • Dear Clutter,

    That is helpful and sensible. Many thanks.

    Joeis7

  • I'm a bit like you Joey, I'm on 150 Levo and my TSH has been suppressed for a while. My freeT4 is 31.5 pmol/L (9-28) and freeT3 is 6.4pmol/L (0.0-7.70) but I'm definitely not hyper cos I'm so much more tired and have such bad muscle aches I can barely walk.

    I can't see GP giving me anymore! Maybe it's time to try natural thyroid like you.

    My bloods were done in Nov 2013, the lab would only test TSH in Feb?! I'm hoping to have more luck soon.

    Clutter, I thought suppressed TSH didn't necessarily mean over treated?

  • Trewoof, see my reply to Joey above.

    Suppressed TSH on its own doesn't mean overmedication but suppressed TSH and elevated FT4 usually does. Your FT4 is only 3 points above range which may be acceptable if you need a suppressed TSH to feel well. Joey's FT4 is almost 10 points over range.

    Dr A Toft, consultant physician and endocrinologist at the Royal Infirmary of Edinburgh, has recently written in Pulse Magazine, "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    Overmedication can cause fatigue and muscle pain but so can deficient/low ferritin, vitamin D, B12 and folate which is common in hypothyroid patients. If you haven't had these tested in 6/12 months you should ask your GP to test them.

    Magnesium supplements (not oxide which is hard to absorb) are good for fatigue and muscle pain too.

  • Thanks for that Clutter, I didn't realise that aches and tiredness could be over medication problem- how confusing! I'm pretty sure my problems started due to menopause so I'm taking herbal supplements as well as my B12, iron, and other vits. I will get bloods done and then try reducing my Levo. I will also check magnesium intake, cheers!

  • Hope it goes well Joeyis7, sorry for butting in on your post!

You may also like...